Canadian Journal of Infectious Diseases and Medical Microbiology

Canadian Journal of Infectious Diseases and Medical Microbiology / 1999 / Article

Original Article | Open Access

Volume 10 |Article ID 102891 | https://doi.org/10.1155/1999/102891

MJ Alfa, GKM Harding, AR Ronald, RB Light, N MacFarlane, N Olson, P DeGagne, K Kasdorf, A Simor, KS MacDonald, L Louie, "Diarrhea Recurrence in Patients with Clostridium difficile-Associated Diarrhea: Role of Concurrent Antibiotics", Canadian Journal of Infectious Diseases and Medical Microbiology, vol. 10, Article ID 102891, 8 pages, 1999. https://doi.org/10.1155/1999/102891

Diarrhea Recurrence in Patients with Clostridium difficile-Associated Diarrhea: Role of Concurrent Antibiotics

Received01 May 1998
Accepted25 Sep 1998

Abstract

OBJECTIVE: To monitor prospectively patients with Clostridium difficile-associated diarrhea (CAD) in a six hundred bed tertiary care hospital to determine which factors influenced the recurrence of the diarrhea.DESIGN: A prospective, nonrandomized study. After an initial diagnosis of CAD, patients were interviewed, and each week stool samples and environmental samples were monitored for the presence of toxigenic C difficile for as long as the patients remained in hospital. The relationship of concurrent antibiotics, prolonged fecal excretion of organism or toxin, and environmental contamination was assessed.PATIENTS: Over a two-and-a-half year period, 75 consecutive patients with CAD were selected and those who gave their written informed consent were enrolled. A control group to evaluate environmental contamination consisted of 75 patients with diarrhea not associated with C difficile.RESULTS: Of the 75 CAD patients, 11 (14.7%) had a recurrence of their diarrhea. Diarrhea recurrence was associated with an increased rate of prolonged excretion of toxigenic organism and/or C difficile toxin(s) (nine of 11 [81.8%] compared with nine of 64 [14.1%]; P≤0.0001; relative risk 14.25; 95% CI 3.383 to 60.023). The risk of diarrhea recurrence was not related to a specific antibiotic but to concurrent therapy. Treatment within 30 days of initial CAD-specific treatment with an antibiotic other than metronidazole or vancomycin occurred significantly more frequently in patients with recurrence of diarrhea compared with those who did not have a recurrence (eight of 11 [72.7%] compared with 22 of 64 [34.4%], P=0.022; relative risk 4; 95% CI 1.153 to 13.881). The environmental contamination rate for toxigenic C difficile in week one in the rooms of patients with diarrhea not caused by C difficile was low (two of 75 [2.6%]) compared with week one data for patients with CAD (14 of 75 [18.7%], P=0.002; relative risk 1.922; 95% CI 1.479 to 2.498). The most frequent site contaminated was the bedpan sprayer (eight of 14 [57.1%]). Pulsed field gel electrophoresis analysis of stool and environmental toxigenic isolates indicated that there was not a single endemic strain of C difficile.CONCLUSIONS: This study indicates that the recurrence of diarrhea may be related to concurrent ‘other’ antibiotics. Although data indicated that there was a correlation between diarrhea recurrence and prolonged fecal excretion of toxin, further studies are required to clarify the clinical significance.

Copyright © 1999 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

 PDF Download Citation Citation
 Order printed copiesOrder
Views49
Downloads233
Citations

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.